Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 7, NWS Des Moines, IA

July 11, 2025Black Hawk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 11, 2025, 3:42 PM CDT for Black Hawk County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2025, 3:42 PM CDT (20:42 UTC)
Expired
Jul 11, 2025, 6:45 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:30 PM CDTFLASH FLOOD3 Sw Waterloo, IADelayed report. Street/road closed; Vehicles stranded.
Jul 11, 4:30 PM CDTRAIN 31 Se Waterloo, IADelayed report. Total for the day thus far.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS53 KDMX 112042
FFWDMX
IAC013-112345-
/O.NEW.KDMX.FF.W.0007.250711T2042Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
342 PM CDT Fri Jul 11 2025

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Black Hawk County in northeastern Iowa...

* Until 645 PM CDT.

* At 342 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waterloo, Cedar Falls, Evansdale, Hudson, Elk Run Heights, 
  Crossroads Mall, Waterloo Municipal Airport, Uni-Dome And McLeod 
  Center, Washburn, Dunkerton, Raymond, Gilbertville and George Wyth 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest waterway observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4247 9253 4247 9254 4257 9255 4262 9208
      4247 9208 4247 9206 4237 9206 4232 9253

FLASH FLOOD...RADAR INDICATED

$$

Ansorge
1 follow-up statement
055 
WGUS73 KDMX 112344
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
644 PM CDT Fri Jul 11 2025

IAC013-112354-
/O.EXP.KDMX.FF.W.0007.000000T0000Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-
644 PM CDT Fri Jul 11 2025

...FLASH FLOOD WARNING AT 645 PM CDT THIS EVENING FOR BLACK HAWK 
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 4247 9253 4247 9254 4257 9255 4262 9208
      4247 9208 4247 9206 4237 9206 4232 9253

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:28 PM CDT, 1 hour 14 minutes earlier. Its key messages:

  • Today, thunderstorms this afternoon will be capable of producing heavy rain, damaging wind, and a few tornadoes, especially areas east of I-35. Please remain weather aware, and never drive through flood waters.
  • This weekend, drying out with additional rain chances Tuesday and Wendesday.
  • Late next week, cooler temperatures arrive for Thursday and Friday.
Area forecast discussion, Jul 11, 2:28 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
228 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Today, thunderstorms this afternoon will be capable of
  producing heavy rain, damaging wind, and a few tornadoes,
  especially areas east of I-35. Please remain weather aware,
  and never drive through flood waters.

- This weekend, drying out with additional rain chances Tuesday
  and Wendesday.

- Late next week, cooler temperatures arrive for Thursday and
  Friday.

&&

.DISCUSSION...
Issued at 147 PM CDT Fri Jul 11 2025

TODAY...Thunderstorms capable of heavy rain, damaging wind, and
event a few tornadoes are expected this afternoon and evening.
Early afternoon satellite and radar imagery shows storms across
much of the region as of 2PM. For the rest of today, multiple
rounds of storms could lead to heavy rain and flooding. There is
also a severe weather threat with these storms, with damaging
wind and a few tornadoes being the primary threat.

A weak surface low was centered across southern Iowa, with
southeast winds ahead of it.Temperautres were in the mid 80s,
with dewpoints in the mid to upper 70s. This warm and unstable
airmass will be the main driver for thunderstorms today, while
upstream an upper level wave along the IA/NE border will
provide the forcing for ascent.

The main question will be how long storms will be discrete in
the warm sector, vs how quickly they will grow upscale into a
line. This is one of the key factors for whether or not
tornadoes or damaging wind will be the primary threat. Even if
storms do develop into a line, the low level shear could support
QLCS tornadoes, so have a Tornado Watch in effect for mainly the
Southeast part of Iowa, including the Des Moines metro. North of
this, a severe thunderstorm watch is in effect, where confidence
is higher in a wind and/or hail threat.

In addition to the severe threat, heavy rain is also a concern
given the PWAT values near or above 2 inches. Training storms
along an ill-defined warm front could produce rainfall totals
of 2 to 3 inches, with a few pockets close to 4 inches based on
the local probability matched mean of the HREF.

SATURDAY THROUGH FRIDAY...Storms will move east tonight, and the
weather will dry out over the weekend and into early next week.
The next chance for storms will be Tuesday into Wednesday as a
cold front moves through the region. A few storms could be
strong to severe, but as of now there isn't a signal that this
will be anything noteworthy. Looking ahead, if the cold front is
able to push through, temperatures will cool off toward the end
of week, with highs closer to 80s. If it hangs up across the
region, then expect continued chances for showers and
thunderstorms.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1245 PM CDT Fri Jul 11 2025

Scattered thunderstorms are the main concern for today. Storms
are already ongoing, and additional development is expected this
afternoon. These storms could produce hail and wind. Did add a
mention of wind for KOTM, but KALO and KDSM will have to be
watched as well.
Storms will move east this evening, with light winds overnight
and some patchy fog/stratus possible. Expect MVFR/VFR conditions
on Saturday.

&&

.HYDROLOGY...
Issued at 147 PM CDT Fri Jul 11 2025

As mentioned earlier in the main discussion, training
thunderstorms are the main concern this afternoon, before the
storms form into a line and move east this evening. The
atmospheric profile is very moist, with PWAT values near 2
inches. Mid level lapse rates of only 5 to 6 C/km, together with
high freezing levels will lead to heavy rainfall rates that
could cause flash flooding over any urban area.

As for the rivers, this rainfall will lead to rises on the
rivers, with a few locations seeing Minor flooding. There is a
non-zero chance for Moderate flooding, but the overall threat
for that category or higher is low. The areas most at risk for
flooding are the ones that had the rainfall last night, and the
smaller bases that see the heaviest rain would be the quickest
to respond. Fortunately this will be the last rainfall event for
at least a few days.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Saturday for IAZ038-039-049-050-
059>062-072>075-084>086-095>097.

&&

DISCUSSION...MPX
AVIATION...MPX
HYDROLOGY...MPX
Hazardous weather outlook, Jul 11, 2:31 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
231 AM CDT Fri Jul 11 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
231 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Flood Watch for Flash Flooding between US Highways 34 and 20
through 7AM CDT this morning. Widespread rainfall totals between 2
and 3 inches with locally higher amounts.

Flood Watch for Flash Flooding for the remainder of the day
Friday from the Waterloo through Corydon areas and points east for
another round of heavy rainfall this afternoon and evening.

Scattered Severe Thunderstorms this afternoon and evening
across portions of central Iowa (risk level 2 out of 5). Damaging
winds and a tornado or two are the primary threats in addition to
heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms Saturday. Severe weather is not expected.

Thunderstorms return to the forecast Tuesday and Wednesday across
central Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today. Rainfall reports are also
appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
Jul 10, 11:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 10, 11:20 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Audubon, Cass, Dallas, Guthrie and 2 more55 min
Jul 10, 11:45 PM CDTTornado WarningDMXGuthrie30 min
Jul 11, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren71 min
Jul 11, 12:57 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXJasper, Marion, Polk, Warren48 min
Jul 11, 1:04 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story56 min
Jul 11, 1:40 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama65 min
Jul 11, 3:09 AM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 2:18 PM CDTTornado WarningDMXWapello30 min
Jul 11, 2:27 PM CDTTornado WarningDMXJasper, Marshall48 min
Jul 11, 2:38 PM CDTSevere Thunderstorm WarningDMXDavis23 min
Jul 11, 3:51 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren3 hr
Jul 11, 3:58 PM CDTTornado Warning Tornado observedDMXTaylor32 min
Jul 11, 4:19 PM CDTTornado WarningDMXClarke26 min
Jul 11, 6:44 PM CDTAreal Flood WarningDMXBlack Hawk4 hr

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.